CASE – 07

A 64-year-old woman with a history of two previous myocardial infarctions (MIs) comes to the emergency room with shortness of breath. In the previous 2 weeks, she has developed dyspnea with exertion and swelling of her legs. She sleeps on three pillows because she coughs and gets short of breath if she tries to lie flat. In the emergency department, she is sitting upright, appears to be in moderate respiratory distress, and is tachycardic and hypertensive. She has jugular venous distension to the angle of her jaw. On auscultation of her lungs, wet rales are heard bilaterally. She has pitting edema of both lower legs up to her knees. A chest x-ray confirms the diagnosis of pulmonary edema. She is placed on oxygen and immediately given an IV injection of furosemide.

1) What is the mechanism of action of furosemide?

2) What electrolyte abnormalities can be caused by furosemide?

Translate »